Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 213, NWS Kansas City, MO

September 19, 2016Mercer County, Putnam County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 19, 2016, 6:37 PM CDT for Mercer County, Putnam County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2016, 6:37 PM CDT (23:37 UTC)
Expired
Sep 19, 2016, 7:00 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mercer County, MO, Putnam County, MO

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 6:27 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS53 KEAX 192337
SVREAX
MOC129-171-200000-
/O.NEW.KEAX.SV.W.0213.160919T2337Z-160920T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT MON SEP 19 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI...
  WESTERN PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 700 PM CDT

* AT 636 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CORYDON...
  MOVING SOUTH AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  UNIONVILLE...MERCER...LINEVILLE...LUCERNE...POWERSVILLE AND SOUTH
  LINEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 4048 9294 4039 9312 4039 9357 4058 9365
      4059 9299
TIME...MOT...LOC 2336Z 340DEG 29KT 4067 9332 

HAIL...1.50IN
WIND...60MPH
 
$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:01 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 19, 6:01 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
601 PM CDT Mon Sep 19 2016

.Mesoscale Discussion...
Issued at 553 PM CDT MON SEP 19 2016

Near term weather concerns revolve around a lone supercell currently
in southern Iowa. The progged motion of this storm is to move
generally 320 degrees (toward the SE), however there is a more
southerly propagation component to this storms as updrafts go up on
its southern and southwestern flanks. Should this motion continue,
expect this storm to move into Mercer/Putnam/Schuyler Counties within
the next 60 minutes. The environment appears to remain conducive to
supercells, with MLCAPE around 3000 J/kg and Effective Bulk Shear
around 35 knots. 0-1 km SRH is around 100 m2/s2 in that area, however
it's likely a little higher considering its hard south/southeast
motion. Effective SRH will likely increase through the night with the
strengthening low level jet. Despite signals from SPC mesoanalysis
that ML CIN will remain minimal over the next couple hours, with the
sun angle low it's more likely that inhibition will increase over
that time. Also with more updrafts going up on the S/SW flank of the
storm there could be some interference with the organization of the
storm itself. Will continue to watch trends over the next hour or so.

&&

.Discussion...
Issued at 319 PM CDT MON SEP 19 2016

1) Only weather concern in the short term will be focused in
northeast Missouri as a cold front, currently located over central
Iowa, slides south this evening into tonight. Models remain fairly
consistent keeping the majority of our area capped, with the southern
end of convection likely following near the H7 10C temperature
gradient. Unionville to Kirksville will see the most probable chances
for thunderstorms tonight, between midnight to 5am. A strong to
severe storm will be possible, with large hail the most likely form
of hazardous weather.

2) Temperatures will remain warm through the remainder of the week,
roughly 10 degrees above average. High humidity will also persist
through the work week, with afternoon heat indicies in the middle to
upper 90s Tuesday and Wednesday.

3) A chance for thunderstorms will be possible on Wednesday night
into Thursday across far northwest Missouri as the current closed low
off the California coast opens and shifts into the Plains. This
feature will open and substantially weaken, glancing the forecast
area as it moves through.

4) A large pattern change remains in the cards this weekend as a
highly amplified trough approaches the High Plains. The exact
evolution remains uncertain, as several pieces of energy will break
off and shift just west and north of the forecast area through the
weekend. The flow will become somewhat meridional, with slow eastward
progression of the overall trough. This spells some uncertainty in
timing the arrival of precipitation, and likewise the coverage.
Storms that do make it into the area will have the potential for
locally heavy rainfall with the relatively weak and unidirectional
upper flow combined with high precipitable water values. Currently,
the best chances for thunderstorms will come on Sunday into Monday
before a cold front moves through and high pressure builds back in
behind the front.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1229 PM CDT MON SEP 19 2016

VFR expected through the period. May see shallow patchy fog or
stratus along the frontal passage prior to sunrise Tuesday, but
model spread and uncertainty prohibits mention in forecast at this
time.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&

Mesoscale...Leighton
Discussion...Blair
Aviation...Blair
Hazardous weather outlook, Sep 19, 4:41 AM CDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 AM CDT MON SEP 19 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
441 AM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A STRONG STORM CAPABLE OF GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE
 ACROSS NORTH CENTRAL MISSOURI TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HEAT INDEX VALUES ON TUESDAY WILL RANGE FROM THE MIDDLE 90S TO NEAR
100.

 STORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN MISSOURI WEDNESDAY
 NIGHT INTO THURSDAY HOWEVER SEVERE WEATHER IS NOT EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 6:55 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.